An 80-year-old man with no personal or family history of bleeding, presented to hospital with extensive haematomas and skin bruising after using doxycycline. His basic lab workup was concerning for a coagulopathy with an elevated activated partial thromboplastin time and significant anaemia. Mixing studies and other factor levels were tested that led to the diagnosis of acquired haemophilia A with low factor VIII levels and high factor VIII antibodies. He was started on steroids, but his haemoglobin level continued to drop. Later, during his treatment, he was given multiple therapeutic agents, including cyclophosphamide, rituximab and recombinant factor VII (NovoSeven-R). Gradually factor VIII levels increased and haemoglobin stabilised. The hospital course was complicated by COVID-19 pneumonia leading to acute respiratory distress syndrome; the patient eventually expired due to respiratory failure.
- haematology (incl blood transfusion)
- drugs and medicines
- unwanted effects / adverse reactions
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.
Contributors ES is the lead writer of the case report/manuscript. He wrote the abstract, description of the case report, discussion, summary of the case, and a conclusion. A literature review was done by him as well. CA is the physician who took care of the patient, did the editing of the case report, helped with hospital-related data collection related to the patient. FZ reviewed the case while it was being prepared. RG was the supervisor, she did the final editing and critical analysis. She was also involved in direct patient care.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Provenance and peer review Not commissioned; externally peer reviewed.